Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 237, NWS Key West, FL

October 9, 2021

NWS Key West, FL issued this special marine warning at Oct 9, 2021, 6:58 PM EDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 6:58 PM EDT (22:58 UTC)
Expired
Oct 9, 2021, 7:48 PM EDT
In force
50 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 94 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2500 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2500 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

193 
WHUS52 KKEY 092258
SMWKEY
GMZ031-032-042-043-052-053-072-073-100000-
/O.NEW.KKEY.MA.W.0237.211009T2258Z-211010T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
658 PM EDT Sat Oct 9 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to west end of
  Seven Mile Bridge out 60 nm...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 800 PM EDT.

* At 658 PM EDT, strong thunderstorms were located along a line
  extending from Cotton Key to near Sprigger Bank Light, moving
  southeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Coon Key, Tennessee Reef Light, Twin Keys, Cotton Key, Alligator
  Reef Light, Hens & Chickens Light and Man Of War Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2465 8011 2450 8076 2499 8112 2508 8074
TIME...MOT...LOC 2258Z 308DEG 21KT 2496 8063 2487 8098 

HAIL...0.00IN
WIND...>34KTS

$$

NB
2 follow-up statements
295 
FZUS72 KKEY 092328
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
728 PM EDT Sat Oct 9 2021

GMZ031-032-042-043-052-053-072-073-100000-
/O.CON.KKEY.MA.W.0237.000000T0000Z-211010T0000Z/
728 PM EDT Sat Oct 9 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 800 PM EDT...

For the following areas...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

At 727 PM EDT, strong thunderstorms were located along a line
extending from near Davis Reef Light to Long Key Viaduct, moving
southeast at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Islamorada Hump, Channel Key Pass Light, Tennessee Reef Light, Long
Key Viaduct, Steam Boat Channel, 409 Humps and Alligator Reef Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2465 8011 2450 8076 2488 8101 2498 8069
TIME...MOT...LOC 2327Z 308DEG 21KT 2486 8049 2477 8084 

HAIL...0.00IN
WIND...>34KTS

$$

NB
621 
FZUS72 KKEY 092348
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
748 PM EDT Sat Oct 9 2021

GMZ031-032-042-043-052-053-072-073-092356-
/O.CAN.KKEY.MA.W.0237.000000T0000Z-211010T0000Z/
748 PM EDT Sat Oct 9 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 60 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

The thunderstorms have weakened, however, mariners should still take 
precautions in this area due to lightning and wind gusts near 30 
knots.

LAT...LON 2465 8011 2450 8076 2488 8101 2498 8069
TIME...MOT...LOC 2345Z 308DEG 21KT 2479 8040 2470 8075 

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 9, 3:32 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 9, 3:32 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
332 PM EDT Sat Oct 9 2021

.DISCUSSION...
South-central Florida has erupted into a cluster of strong
thunderstorms. Visible satellite imagery highlights confluent flow
to the west of Naples and northeast of the Bahamas, and weakly
cyclonic flow across Central Florida. The storms formed south of
the cyclonic curvature and east of the confluence, within a broad
sector of rich tropical moisture. Steepened mid-level lapse rates
associated with a maturing long wave trough axis continue to
spread south through Florida. To the northwest of the Florida
Keys, bands of confluent and convergent flow are thickening into
agitated cumulus, and these bands will continue towards the Keys
over the next few hours. Along the island chain, a thin and
emaciated cloud line has struggled with vertical development. With
the resplendent sunshine, a hot and humid October afternoon across
the Florida Keys.

.FORECAST...
The maturing mid-upper level cyclone digging south-southeast
through Florida will remain a weather player across the Florida
Keys for the next week. Several short waves embedded within the
long wave axis will coalesce into a cutoff cyclone within the next
day or so. At first this cyclone will be centered just to the
north of the northern Bahamas, then lumber to the south towards
central Cuba, all-the- while staying east of the Florida Keys.
This will not matter though because occasional bulges along its
western flank will introduce episodes of DCVA across the Keys. Low
level vorticity analyses highlight a developing low pressure
system near the Carolinas, with a lobe extending southwest across
Florida. The storms firing over south- central Florida this
afternoon are ahead of this lobe. We expect the tail- end of this
low level cyclonic curvature to push into the Keys this evening,
in conjunction with steep mid level lapse rates and moist and
confluent BL southwesterlies. We highlight 60% rain/thunder
chances for the island chain tonight, and some storms sliding
southeast off of South Florida could be strong this evening.
Thereafter, steering will shift from southwesterly on Sunday, to
south-southeasterly on Monday, to easterly by Wednesday. Dry
layers between 850-500 mb will limit coverage Sunday night through
Monday night, followed by a developing deep tropical profile. We
highlight 30% rain/thunder chances from Sunday through Saturday,
noting continued signals for a period of very heavy rains
Thursday through Saturday if the festering upper low can instigate
lower pressure across the Western Caribbean.

&&

.MARINE...
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Light to gentle
breezes will prevail this evening through Tuesday, followed by
freshening breezes Tuesday night and Wednesday as high pressure
builds back into the southeastern United States. Tonight and
Sunday an unsettled weather pattern will increase the coverage of
showers and thunderstorms. Winds and seas will be higher in and
near showers and thunderstorms.

&&

.AVIATION...
Previous reasoning from this morning terminal forecasts continue on
its course. With higher than normal chances of rain, there are
chances for showers and thunderstorms late this afternoon and
tonight. Moreover, VCTS conditions are included in the current
terminal forecasts. Otherwise, winds will be light and out of the
west northwest.

&&

.CLIMATE...
On this day in 2009, the daily record warm low temperature of 84
degrees was recorded in Key West. This is also tied for the warmest
low temperature ever recorded in October. Temperature records in Key
West date back to 1873.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  85  78  86 / 50 30 20 20
Marathon  77  86  77  87 / 60 40 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR/TW
Aviation/Nowcasts....NB
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 9, 8:37 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Key West FL
837 AM EDT Sat Oct 9 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-101245-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
837 AM EDT Sat Oct 9 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes.

The Key West tide gauge has measured high tides about a half foot
above the predicted tides for the past several days.
A Coastal Flood Statement in effect for the Florida Keys through
Sunday morning

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Sunday and Sunday night, isolated to scattered thunderstorms are
expected. The primary thunderstorm hazards will include lightning
strikes and locally heavy downpours.

Monday through Friday, isolated thunderstorms are expected. The
primary thunderstorms hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:52 AM EDTSpecial Marine WarningKEY38 min
Oct 9, 4:45 AM EDTSpecial Marine WarningKEY30 min
Oct 9, 5:07 AM EDTSpecial Marine WarningKEY38 min
Oct 9, 8:31 AM EDTCoastal Flood StatementKEYMonroe4 days
Oct 9, 5:54 PM EDTSpecial Marine WarningKEY66 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.